Alert archive / Minnesota / Special Weather Statements in 2023
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 3, 2023, 9:55 PM CDT for Hennepin County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2023, 9:55 PM CDT (02:55 UTC)
- Expired
- Aug 3, 2023, 10:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.00 in
- Wind
- 40
County Hennepin County, MN
The radar
The Minneapolis radar (KMPX), 27 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 2407 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
741
WWUS83 KMPX 040255
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
955 PM CDT Thu Aug 3 2023
MNZ060-062-070-040330-
Dakota MN-Hennepin MN-Ramsey MN-
955 PM CDT Thu Aug 3 2023
...Strong thunderstorms will impact portions of southeastern
Hennepin, northwestern Dakota and southern Ramsey Counties through
1030 PM CDT...
At 954 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wayzata to Richfield to Inver Grove
Heights. Movement was south at 15 mph.
HAZARD...Winds in excess of 40 mph. Minneapolis/St. Paul
International Airport gusted to 45 mph at 942 PM.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Eagan, Inver Grove Heights, South St. Paul, West St. Paul and
Mendota Heights around 1000 PM CDT.
Bloomington around 1010 PM CDT.
Other locations in the path of these storms include Burnsville, Apple
Valley and Rosemount.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4476 9325 4484 9352 4489 9352 4489 9354
4505 9360 4492 9300 4489 9300 4489 9302
4478 9302 4477 9297 4469 9295
TIME...MOT...LOC 0254Z 338DEG 14KT 4493 9352 4489 9331 4484 9309
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
BorghoffWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:48 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 3, 6:48 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 648 PM CDT Thu Aug 3 2023 .DISCUSSION...(This evening through Thursday) Issued at 148 PM CDT Thu Aug 3 2023 KEY MESSAGES: - The chance for widespread rainfall this weekend remains, but details have yet to be fully ironed out. Saturday night into early Sunday currently looks to be the day with the best chance for a longer duration rain event for most locations. Isolated SHRA have been seen in the southern portion of the area this afternoon, and a few more are certainly possible near the diffuse frontal boundary as it slowly sags south. There is plenty of instability, but very little shear, so the main impact would be locally heavy rainfall like yesterday afternoon/evening (although activity appears it will be even more limited today given weaker low-level convergence). Drier air will work into the area tonight and Friday, with cooler and less humid conditions on Friday (although highs will still be in the upper 80s). After that attention turns toward the weekend, when there still appears to be a good chance for most of the area to see at least a quarter to half inch of rainfall. The numerical guidance is in reasonable agreement on the large scale features for Friday night through Sunday night, but there are widely varying opinions with respect to the details. The upper wave that will move east from the central and northern Rockies will be impacted by upstream convection over the high Plains, which will have substantial downstream implications with respect to where and when the most widespread and heaviest SHRA/TSRA occurs over the upper Midwest. The NAM is the most aggressive in developing northern upstream convection, and the feedback from that brings a swath of heavy precipitation through our area. The GFS on the other hand is not as concentrated with upstream activity and doesn't modify the upper level PV anomaly to the same extent as the NAM, and is quite dry for much of our area, focusing heavier precipitation mainly to our south. The ECMWF is more similar to the NAM, but not quite as amplified with things, and its accompanying EPS solutions generally favor the deterministic solution (albeit with an expected amount of spread in location/amounts). Needless to say, specific amounts and timing of precipitation remains a bit uncertain, but the primary time frame for most of the area looks to be from late Saturday afternoon through Sunday morning (particularly Saturday night), with the best chance for higher amounts looking to be near and south of Interstate 94. Forecast PoPs ramp up Saturday into Saturday night, with likely PoPs over much of the area Saturday night, then taper off later Sunday, with just some lingering chance PoPs in the east on Monday. One thing that is much more certain is the transition toward cooler temperatures, with highs only near 80 on Saturday, in the 70s Sunday, then mainly from around 80 into the lower 80s for the remainder of the period. Some chance PoPs return to the area later Wednesday into Thursday as the next shortwave trough and surface front move through the region (with fairly decent agreement on its position and timing given the forecast time frame). && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 648 PM CDT Thu Aug 3 2023 Isolated TS will dissipate by 01Z, then FEW-SCT high clouds tonight. Light winds will become east tonight or Friday morning. KMSP...Outflow boundary is lifting north from TS to the south and could make it around 01Z if it doesn't dissipate before. A brief wind shift to the southeast would occur if it does arrive. /OUTLOOK FOR KMSP/ SAT...VFR, likely SHRA/TSRA/chc MVFR late. Wind E 10-15kts. SUN...VFR, likely SHRA/chc MVFR. Wind N 10-15kts. MON...VFR. Wind NNW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...WFO MPX AVIATION...Borghoff
Hazardous weather outlook, Aug 3, 8:37 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 837 PM CDT Thu Aug 3 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 050145- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 837 PM CDT Thu Aug 3 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are expected over the weekend. Heavy rain will be possible, along with isolated severe storms. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. Borghoff
In the hours before
Local storm report, Aug 3, 8:22 PM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
822 PM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Rain 1 SE Northfield 44.44N 93.15W
08/03/2023 M2.09 inch Rice MN Trained Spotter
Rain total this evening.
&&Special weather statement, Aug 3, 9:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
955 PM CDT Thu Aug 3 2023
MNZ060-062-070-040330-
Dakota MN-Hennepin MN-Ramsey MN-
955 PM CDT Thu Aug 3 2023
...Strong thunderstorms will impact portions of southeastern
Hennepin, northwestern Dakota and southern Ramsey Counties through
1030 PM CDT...
At 954 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wayzata to Richfield to Inver Grove
Heights. Movement was south at 15 mph.
HAZARD...Winds in excess of 40 mph. Minneapolis/St. Paul
International Airport gusted to 45 mph at 942 PM.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Eagan, Inver Grove Heights, South St. Paul, West St. Paul and
Mendota Heights around 1000 PM CDT.
Bloomington around 1010 PM CDT.
Other locations in the path of these storms include Burnsville, Apple
Valley and Rosemount.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4476 9325 4484 9352 4489 9352 4489 9354
4505 9360 4492 9300 4489 9300 4489 9302
4478 9302 4477 9297 4469 9295
TIME...MOT...LOC 0254Z 338DEG 14KT 4493 9352 4489 9331 4484 9309
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BorghoffNearby
Special Weather Statements in Minnesota, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.